Reye syndrome is sudden (acute) brain damage and liver function problems. This condition does not have a known cause.
This syndrome has occurred in children who were given aspirin when they had chickenpox or the flu. Reye syndrome has become very rare. This is because aspirin is no longer recommended for routine use in children.
There is no known cause of Reye syndrome. It is most often seen in children ages 4 to 12. Most cases that occur with chickenpox are in children ages 5 to 9. Cases that occur with the flu are most often in children ages 10 to 14.
Children with Reye syndrome get sick very suddenly. The syndrome often begins with vomiting. It may last for many hours. The vomiting is quickly followed by irritable and aggressive behavior. As the condition gets worse, the child may be unable to stay awake and alert.
Other symptoms of Reye syndrome:
Other symptoms that can occur with this disorder include:
The following tests may be used to diagnose Reye syndrome:
There is no specific treatment for this condition. The health care provider will monitor the pressure in the brain, blood gases, and blood acid-base balance (pH).
Treatments may include:
How well a person does depends on the severity of any coma, as well as other factors.
The outcome for those who survive an acute episode may be good.
Complications may include:
When untreated, seizures and coma may be life threatening.
Go to the emergency room or call the local emergency number (such as 911) immediately if your child has:
Never give a child aspirin unless told to do so by your provider.
When a child must take aspirin, take care to reduce the child's risk of catching a viral illness, such as the flu and chickenpox. Avoid aspirin for several weeks after the child has received a varicella (chickenpox) vaccine.
Note: Other over-the-counter medicines, such as Pepto-Bismol and substances with oil of wintergreen also contain aspirin compounds called salicylates. DO NOT give these to a child who has a cold or fever.
Aronson JK. Acetylsalicylic acid. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier B.V.; 2016:26-52.
Cherry JD. Reye syndrome In: Cherry JD, Harrison GJ, Kaplan SL, Steinbach WJ, Hotez PJ, eds. Feigin and Cherry's Textbook of Pediatric Infectious Diseases. 8th ed. Philadelphia, PA: Elsevier; 2019:chap 50.
Johnston MV. Encephalopathies. In: Kliegman RM, Stanton BF, St. Geme JW, Schor NF, eds. Nelson Textbook of Pediatrics. 20th ed. Philadelphia, PA: Elsevier; 2016:chap 598.BACK TO TOP
Review Date: 8/5/2018
Reviewed By: Neil K. Kaneshiro, MD, MHA, Clinical Professor of Pediatrics, University of Washington School of Medicine, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2020 A.D.A.M., a business unit of Ebix, Inc. Any duplication or distribution of the information contained herein is strictly prohibited.